skip to main content
DOE PAGES title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Generalized asymptotics for gauge fields

Abstract

An interesting question is to characterize the general class of allowed boundary conditions for gauge theories, including gravity, at spatial and null infinity. This has played a role in discussions of soft charges, where antipodal symmetry has typically been assumed. However, the existence of electric and gravitational line operators, arising from gauge­invariant dressed observables, for example associated to axial or Fefferman-Graham like gauges, indicates the existence of non-antipodally symmetric initial data. This note studies aspects of the solutions corresponding to such non-symmetric initial data. The explicit evolution can be found, via a Green function, and bounds can be given on the asymptotic behavior of such solutions, evading arguments for singular behavior. Likewise, objections to such solutions based on infinite symplectic form are also avoided, although these solutions may be superselected. Soft charge conservation laws, and their modification, are briefly examined for such solutions. This discussion strengthens (though is not necessary for) arguments that soft charges characterize gauge field degrees of freedom, but not necessarily the degrees of freedom associated to the matter sourcing the field.

Authors:
 [1]
  1. Univ. of California, Santa Barbara, CA (United States); European Organization for Nuclear Research (CERN), Geneva (Switzerland)
Publication Date:
Research Org.:
Univ. of California, Santa Barbara, CA (United States)
Sponsoring Org.:
USDOE Office of Science (SC), High Energy Physics (HEP)
OSTI Identifier:
1600676
Alternate Identifier(s):
OSTI ID: 1777258
Grant/Contract Number:  
SC0011702
Resource Type:
Accepted Manuscript
Journal Name:
Journal of High Energy Physics (Online)
Additional Journal Information:
Journal Name: Journal of High Energy Physics (Online); Journal Volume: 2019; Journal Issue: 10; Journal ID: ISSN 1029-8479
Publisher:
Springer Berlin
Country of Publication:
United States
Language:
English
Subject:
72 PHYSICS OF ELEMENTARY PARTICLES AND FIELDS; Gauge Symmetry; Global Symmetries

Citation Formats

Giddings, Steven B. Generalized asymptotics for gauge fields. United States: N. p., 2019. Web. https://doi.org/10.1007/JHEP10(2019)066.
Giddings, Steven B. Generalized asymptotics for gauge fields. United States. https://doi.org/10.1007/JHEP10(2019)066
Giddings, Steven B. Mon . "Generalized asymptotics for gauge fields". United States. https://doi.org/10.1007/JHEP10(2019)066. https://www.osti.gov/servlets/purl/1600676.
@article{osti_1600676,
title = {Generalized asymptotics for gauge fields},
author = {Giddings, Steven B.},
abstractNote = {An interesting question is to characterize the general class of allowed boundary conditions for gauge theories, including gravity, at spatial and null infinity. This has played a role in discussions of soft charges, where antipodal symmetry has typically been assumed. However, the existence of electric and gravitational line operators, arising from gauge­invariant dressed observables, for example associated to axial or Fefferman-Graham like gauges, indicates the existence of non-antipodally symmetric initial data. This note studies aspects of the solutions corresponding to such non-symmetric initial data. The explicit evolution can be found, via a Green function, and bounds can be given on the asymptotic behavior of such solutions, evading arguments for singular behavior. Likewise, objections to such solutions based on infinite symplectic form are also avoided, although these solutions may be superselected. Soft charge conservation laws, and their modification, are briefly examined for such solutions. This discussion strengthens (though is not necessary for) arguments that soft charges characterize gauge field degrees of freedom, but not necessarily the degrees of freedom associated to the matter sourcing the field.},
doi = {10.1007/JHEP10(2019)066},
journal = {Journal of High Energy Physics (Online)},
number = 10,
volume = 2019,
place = {United States},
year = {2019},
month = {10}
}

Journal Article:
Free Publicly Available Full Text
Publisher's Version of Record

Citation Metrics:
Cited by: 2 works
Citation information provided by
Web of Science

Save / Share:

Works referenced in this record:

Gauge-Invariant Formulation of Quantum Electrodynamics
journal, November 1955

  • Dirac, P. A. M.
  • Canadian Journal of Physics, Vol. 33, Issue 11
  • DOI: 10.1139/p55-081

Soft hair as a soft wig
journal, September 2017


New symmetries of QED
journal, January 2017

  • Kapec, Daniel; Pate, Monica; Strominger, Andrew
  • Advances in Theoretical and Mathematical Physics, Vol. 21, Issue 7
  • DOI: 10.4310/ATMP.2017.v21.n7.a7

Construction of bulk fields with gauge redundancy
journal, September 2012


Soft Hair on Black Holes
journal, June 2016


Black hole entropy and soft hair
journal, December 2018

  • Haco, Sasha; Hawking, Stephen W.; Perry, Malcolm J.
  • Journal of High Energy Physics, Vol. 2018, Issue 12
  • DOI: 10.1007/JHEP12(2018)098

Quantum gravity: a quantum-first approach
journal, November 2018


Self-interaction in classical gauge theories and gravitation
journal, June 2019


Asymptotic U(1) charges at spatial infinity
journal, November 2017

  • Campiglia, Miguel; Eyheralde, Rodrigo
  • Journal of High Energy Physics, Vol. 2017, Issue 11
  • DOI: 10.1007/JHEP11(2017)168

Asymptotic symmetries of electromagnetism at spatial infinity
journal, May 2018

  • Henneaux, Marc; Troessaert, Cédric
  • Journal of High Energy Physics, Vol. 2018, Issue 5
  • DOI: 10.1007/JHEP05(2018)137

Conservation of asymptotic charges from past to future null infinity: Maxwell fields
journal, October 2018


Gauge-invariant observables, gravitational dressings, and holography in AdS
journal, November 2018

  • Giddings, Steven B.; Kinsella, Alex
  • Journal of High Energy Physics, Vol. 2018, Issue 11
  • DOI: 10.1007/JHEP11(2018)074

    Works referencing / citing this record:

    Source and response soft charges for Maxwell theory on AdSd
    journal, December 2019

    • Esmaeili, Erfan; Hosseinzadeh, Vahid; Sheikh-Jabbari, M. M.
    • Journal of High Energy Physics, Vol. 2019, Issue 12
    • DOI: 10.1007/jhep12(2019)071